What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 29, 8:55 AM EST, 3 hours 11 minutes earlier.
Area forecast discussion, Aug 29, 8:55 AM EST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
955 AM EDT Mon Aug 29 2022
.SYNOPSIS...
Showers and storms ahead of a series of cold fronts, the first
coming through late tonight and early Tuesday, one later
Tuesday evening, and then the last one Wednesday night. Dominant
high pressure Thursday through the weekend.
&&
.NEAR TERM /THROUGH TUESDAY/...
Quite a challenging forecast for the next 18 hours or so with
several rounds of convection possible through tonight. High res
guidance does not have a good handle on convection that is
spreading east across the area, but adjusted PoPs based on
current radar trends and the few guidance members that had at
least a slight handle on the current setup. There will likely be
a lull in precip behind the initial round, with additional
convection possibly blossoming this afternoon given the
instability and moisture along with any boundaries left behind
by morning convection. The highest PoPs are still after 00Z as
a weakening MCS moves southeast towards the CWA - even then,
some guidance members portray the MCS diving south to the west
of the area or weakening with very little eastward progression.
Reduced Pops slightly to account for this uncertainty and spread
in guidance, but may need to increase precip chances once more
if models begin to align later this morning and this afternoon.
Any convection will rely heavily on mesoscale features.
Nonetheless, instability still warrants at least a marginal
threat of severe weather with damaging wind gusts and heavy rain
being the primary threats.
Original Discussion...
Currently watching a complex of storms evolve and cycle over
central Indiana with a north northeastward track towards the
western zones of the CWA. CAMs indicating that this should be on
the wane as it reaches the CWA over the next 3-6 hours despite
a lobe of higher 850mb wind working into the area, and will be
watching IR satellite imagery for signs of cloud top warming
going forward.
Southwest flow aloft becomes active ahead of the cold front
approaching from the west. Low shear environment with the better
dynamics further to the northwest, but enough instability and mid
level dryness to give the region a wind threat. Dewpoints have crept
up into the high 60s in the western zones to near 70F, and should
continue to climb a couple more through the day. The real challenge
of the forecast comes from timing the waves of convection rolling
through without plastering the CWA with POPs until the cold front
passes later tonight into Tuesday morning. Feel the ARW and Nest has
a decent handle on it, but still show some differing solutions
heading into tonight. Continued warm in the warm sector with a
couple 90 degree readings possible, signaling that the waves of
convection could be spelled by brief clearing and enough insolation
that the max temperatures may not be affected by the activity.
POPs on the wane after the first cold front passage, and should get
another weaker one later in the day. But the fact that the first
will not be a complete airmass changer, POPs will be much slower to
exit as we wait for the significantly cooler and drier air to filter
in. That said, will lose 6-10 degrees off the high temperature from
the Monday readings.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
The cold front will push east away from the area Tuesday night, as a
large scale upper low spins over Hudson Bay and surface ridging
works east into the area. A secondary trough will rotate southeast
through the lower Great Lakes before the ridge axis overspreads the
area from the west Thursday and settles east of the area by Thursday
night. Some lingering lake enhanced showers will be possible across
the primary snowbelt of northeast OH and northwest PA Tuesday night
into Wednesday before drying out. Another uptick in shower activity
is possible with the secondary trough moving through Wednesday
night, but dry conditions are then expected Thursday/Thursday night.
Outside of far northeast OH/northwest PA, dry conditions are
expected through the period. A brief cool down is expected Wednesday
into Thursday with the trough moving through. By Thursday, highs
will range from the upper 60s in northwest PA to the low/mid 70s
elsewhere. Wednesday night and Thursday night will see lows in the
low to mid 50s away from the lake and upper 50s to near 60 near the
lake, with some outlying areas/typical cool spots dropping into the
upper 40s Thursday night.
&&
.LONG TERM /FRIDAY THROUGH SUNDAY/...
Models in good agreement on the overall pattern evolution and local
area impacts this weekend, as ridging becoming entrenched across the
eastern CONUS. A longwave trough will try to settle southeast from
central Canada into the Great Lakes Saturday into Sunday, but a
stout Mid Atlantic-centered ridge will continue to influence the
local area. Models try to bring a weakening front into the region
from the north Sunday, with the upper pattern flattening to zonal
flow. Have maintained a dry forecast for now on Sunday with overall
weak forcing , but this may be the next appreciable chance for
precip beyond the middle part of this week.
&&
.AVIATION /12Z Monday THROUGH Friday/...
Low confidence aviation forecast with convective chances off
and on through the day. The challenge has been timing these
features, and continue to use PROB30 to nail down the best
windows of opportunity for TSRA, but this proving to be
difficult, and even more so now with overnight convection that
is reworking the atmosphere in NW OH. It should be expected that
there will be windows of time free of convection, and AMDs are
likely to accommodate ongoing and evolving thunderstorms. Some
wind gusts will be possible in storms as already seen at FDY and
31kts.
Outlook...Scattered showers/thunderstorms with non-VFR possible
Tuesday.
&&
.MARINE...
Southwest winds will ramp up through the day as a warm front lifts
northeast across the lake, with winds in the 10 to 20 kt range.
Winds will slowly veer southwesterly late tonight and westerly into
Tuesday before a strong cold front moves across the lake. Winds will
become northwest 15-20 kts behind the front into Tuesday night which
will likely necessitate a Small Craft Advisory for a good portion of
the lake. Winds back southwesterly late Wednesday ahead of a
secondary trough/cold front, which will cross the lake Wednesday
night and bringing northerly flow in its wake. Lighter winds are
expected Thursday as high pressure builds across the lake, with
winds becoming southerly and increasing slightly into the weekend
with the ridge axis shifting east..
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.
&&
SYNOPSIS...26
NEAR TERM...Maines/26
SHORT TERM...Greenawalt
LONG TERM...Greenawalt
AVIATION...26
MARINE...Greenawalt
Hazardous weather outlook, Aug 29, 3:04 AM EST, 9 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
404 AM EDT Mon Aug 29 2022
LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-300815-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-
Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-
Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-
Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
Southern Erie-
404 AM EDT Mon Aug 29 2022
This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.
.DAY ONE...Today and tonight.
There is a marginal chance of severe thunderstorms today and tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 29, 10:59 AM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1159 AM EDT Mon Aug 29 2022
OHZ022-023-033-291645-
Portage OH-Mahoning OH-Trumbull OH-
1159 AM EDT Mon Aug 29 2022
...Strong thunderstorms will impact portions of southeastern Portage,
southern Trumbull and northern Mahoning Counties through 1245 PM
EDT...
At 1159 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ravenna to near Alliance to near
Hartville. Movement was northeast at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Youngstown, Warren, Boardman, Niles, Campbell, Hubbard, Canfield,
Newton Falls, Lordstown, Vienna Center, Hilltop, Maplewood Park,
Leavittsburg, Austintown, Struthers, Girard, Vienna, McDonald,
Atwater and Edinburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4099 8109 4099 8123 4116 8122 4133 8052
4101 8052
TIME...MOT...LOC 1559Z 240DEG 32KT 4108 8125 4098 8117 4091 8130
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KahnSpecial weather statement, Aug 29, 11:51 AM EST, 15 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1251 PM EDT Mon Aug 29 2022
OHZ033-291730-
Mahoning OH-
1251 PM EDT Mon Aug 29 2022
...A strong thunderstorm will impact portions of eastern Mahoning
County through 130 PM EDT...
At 1251 PM EDT, Doppler radar was tracking a strong thunderstorm over
Canfield, or 8 miles northeast of Salem, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Youngstown, Salem, Columbiana, Boardman, Campbell, Canfield,
Austintown, Struthers, Poland, New Middletown, Lowellville and
Greenford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4093 8082 4095 8089 4109 8080 4112 8052
4090 8052 4090 8082
TIME...MOT...LOC 1651Z 268DEG 19KT 4100 8076
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KahnSpecial weather statement, Aug 29, 12:05 PM EST, 1 minute before
Special Weather Statement
National Weather Service Cleveland OH
105 PM EDT Mon Aug 29 2022
OHZ014-PAZ002-003-291745-
Ashtabula Inland OH-Southern Erie PA-Crawford PA-
105 PM EDT Mon Aug 29 2022
...A strong thunderstorm will impact portions of southeastern
Ashtabula, southwestern Erie and northwestern Crawford Counties
through 145 PM EDT...
At 104 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Andover, or 15 miles south of Conneaut, moving east at
40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Meadville, Edinboro, Cambridge Springs, Albion, Andover, Linesville,
Harmonsburg, Pymatuning North, Guys Mills, Pymatuning Central,
Pierpont, Saegertown, Cherry Valley, Conneautville, Cranesville,
Springboro, McKean, Blooming Valley, Venango and Woodcock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4160 8067 4166 8082 4177 8077 4200 8012
4163 7998
TIME...MOT...LOC 1704Z 253DEG 33KT 4171 8061
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KahnNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053156, 1053163, 1053160, 1053164, 1053167, 1053178, 1053193, 1053196, 1053200, 1053212, 1053217, 1053228, 1053234, 1053240.